Hello I had a UTI 2 days ago, I went to the emergency room ...the urinalysis confirmed it. They prescribed Nitrofurantoin twice a day...I took one that afternoon. Yesterday morning one and late afternoon my leg, thighs actually became sore, I still went ahead and took the other pill. later and this morning my thighs were still sore it felt funny when I walked...I'm a panicky person, I hate to take medication medication phobia I guess...and so I panicked I called the NP , he said the culture didn't grow out anything else (whatever that means) and said he's prescribing Bactrim for 3 days and I can take it when I feel ready to. After the first pill yesterday morning I was so surprised there was no urgency no frequency nothing cloudy or didn't look cloudy. But I'm in such a state of Panic when I feel any symptoms I'm afraid to take the Bactrim, side effects stated rare but may cause terrible diarrhea that leads to colitis. so now I'm really scared....I've taken antibiotics before never had a problem. Sorry to ramble on just wanted to find out why all this happened...My legs are better thighs still a little sore, scared it may be permanent. thanks for the help. Again sorry I couldn't be brief.
Adverse reactions with nitrofurantoin are rare. The incidence increases if you have poor kidney function, very old or are treated with the medication for six months or longer or have vitamin deficiency. Urinary tract infection typically responds well to short term therapy with either nitrofurantoin or Bactrim. The thigh pain may not be related at all to the medication. All antibiotics affect the good bacteria in the stomach and can cause diarrhea. This can be prevented by consuming probiotics or yogurt with live culture while taking the antibiotic. If you get urinary tract infections frequently I recommend acidifying the urine with vitamin c or cranberry to prevent recurrence. Complete the antibiotic course with Bactrim if you are symptomatic for urinary tract infection.
Thank you for using Allexperts.
Eric Brandt, B.Sc. Pharm